Unwelcome news

It’s about 3 1/2 months since I finished chemo, so time for a check up. I had a CT scan last week, then an appointment with the oncologist on Monday to hear the results. It was good and bad news. Good to hear the cancer is stable in all my lymph glands (those tumours haven’t grown). However, it was a nasty shock to hear there are a couple of lesions on my liver. They’re too small to affect my liver function, but the doctors recommend I start chemotherapy again soon. I will have weekly doses of paclitaxel (Taxol) starting on Wednesday.

I have had Taxol twice before (2010 and 2011) with a strong dose on a 3 week cycle. This time I’ll have a lower dose weekly which should be a significant attack on the cancer while giving me fewer side effects. I’ll lose my hair, but hope for no damage to nerves in my fingers and toes, which is a potential risk. I asked if there are any clinical trials to suit me (for example complimentary immune therapy etc) but there aren’t at the moment.

I am sad and a bit stunned. While the cancer was confined to my lymph, I felt fortunate with no worry about major organs. All these years (8 1/2) the disease has been very responsive to the platinum drugs which are the best known treatment for ovarian cancer. These spots in my liver seem to be resistant to platinum, indicated by their appearance in under 6 months since treatment with carboplatin. Platinum resistance is something that happens eventually, but it’s disappointing to face it now. Also, last time I had a 4 year gap between chemo treatments, so 4 months is very short. I have been so preoccupied with tackling pain and lymphoedema that it hasn’t felt like a break at all.

However, I have recovered my strength since finishing my last treatment and I’m confident that I’ve always handled chemo particularly well, so I’ll be ok. In my favour I have a medical team who I trust and I am relatively relaxed about what is ahead, feeling like an old hand at this. Best of all I have my devoted family caring for me and you my thoughtful team of supporters. Thank you!

Here is a story for you that has given me lots of laughs: I found a plastic wrapped Nivea jar in the bottom of a travel bag when I was tidying up, and one night very late I slathered some of the soothing white cream onto the tops of my thighs and groin where the compression stockings are giving me a bit of a rash. My legs stuck together – so I peeled them apart, thinking only that this cream must be old and I had better throw it out. Hours later I woke to find my legs stuck together again and stuck to the bedsheets too. Then it dawned on me that the jar contains artist’s gel medium – it’s a glaze, like glue! Now I remember sharing a bottle of this stuff with Mum and we decanted my portion into an old Nivea jar. Don’t worry, I was able to wash off most of it, then the remainder peeled away over the next few weeks.

BulgarskiRozi2
Recent performance with my Bulgarian choir (I’m seated, 2nd from R)

10 thoughts on “Unwelcome news”

  1. Sad to hear news, but very glad your sense of humour remains firmly in place!

    Thinking of you and hoping you respond successfully to latest round of treatment. Keep smiling. Hugs. xx

  2. So sorry to hear about the need for a return to chemo so soon, but I’m sure you will blitz it.
    Do try not to stick yourself to too many more things.
    Love & laughter xxx

  3. Oh Alison! I’m so sorry! What rotten luck when you were surely due for some good news. I love the glued leg story though . what is it with middle age and memory? I had friends for dinner on the weekend and apologised for the small choice of food and then at bedtime remembered the cauliflower cheese in the oven and next day found the mini quiches in the microwave. I guess we dont have to worry about losing our marbles, only our sense of humour . Love Jodie

  4. Oh you you crack mre up in so many ways Alison. It takes a lot to crack my hard exterior these days but you have succeeded. and you know why. dear dear lady.
    xxxxxxxxx

  5. Oh Alison, the gel story cracked me up, love you in the Bulgarian outfit – flowers instead of beanies & scarves seems perfect for when the bald look happens. So sorry to hear the news of the spots & that you have to do chemo again. Love & energy in bounds coming your way. xoxo

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s